question-icon

Suggest remedy for low sodium and potassium levels in body

default
Posted on Mon, 12 Jan 2015
Question: My Question to Dr XXXXXXX i have low body sodium and potassium,i am hypertensive patient,taking hydrochlorthiazide 25 since one month added by my doctor,i feeling very weak and dizzy.na 125,k 2.5.i don't have diabetes,but feeling so because of weakness,my bp is 90/60 yeaterday and 110/70 today.please suggest me any remedy
doctor
Answered by Dr. Suresh Heijebu (45 minutes later)
Brief Answer:
HCTZ related side effects.Substitute it with a safer antihypertensive.

Detailed Answer:
Hi Sir,

I understand your concern.

The predominant cause of low body electrolytes in your case is due to the excessive action of hydrochlorothiazide.

This antihypertensive drug is known to cause salt loss from the body predisposing him/her to subjective weakness and fatigue initially.

Diabetes even though causes weakness is not the prime suspect in your case.Hence it can be comfortably ruled out.Still in case of doubt you can get a fasting and postprandial blood glucose level estimation.

As of now even the low blood pressure can be strongly attributed to the drug Hydrochlorothiazide.

I advise you to stop HCTZ gradually and substitute with another class of anti hypertensives like beta blockers/ace inhibitors to control your blood pressure, after consulting your treating physician.

Once HCTZ is removed,the electrolytes slowly regain to their normal levels.No specific therapy is needed.

Thank you.

Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
Answered by
Dr.
Dr. Suresh Heijebu

General & Family Physician

Practicing since :2010

Answered : 3660 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest remedy for low sodium and potassium levels in body

Brief Answer: HCTZ related side effects.Substitute it with a safer antihypertensive. Detailed Answer: Hi Sir, I understand your concern. The predominant cause of low body electrolytes in your case is due to the excessive action of hydrochlorothiazide. This antihypertensive drug is known to cause salt loss from the body predisposing him/her to subjective weakness and fatigue initially. Diabetes even though causes weakness is not the prime suspect in your case.Hence it can be comfortably ruled out.Still in case of doubt you can get a fasting and postprandial blood glucose level estimation. As of now even the low blood pressure can be strongly attributed to the drug Hydrochlorothiazide. I advise you to stop HCTZ gradually and substitute with another class of anti hypertensives like beta blockers/ace inhibitors to control your blood pressure, after consulting your treating physician. Once HCTZ is removed,the electrolytes slowly regain to their normal levels.No specific therapy is needed. Thank you.